Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 108, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2018, 7:48 PM CDT for McPherson County, Marion County, Rice County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 7:48 PM CDT (00:48 UTC)
- Expired
- May 29, 2018, 8:25 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marion County, KS, McPherson County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 92 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 7:55 PM CDT | TSTM WND GST 60 | Inman, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2282 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
267
WUUS53 KICT 300048
SVRICT
KSC113-115-159-300145-
/O.NEW.KICT.SV.W.0108.180530T0048Z-180530T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
748 PM CDT TUE MAY 29 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
McPherson County in central Kansas...
Eastern Rice County in central Kansas...
Northwestern Marion County in central Kansas...
* Until 845 PM CDT
* At 747 PM CDT, severe thunderstorms were located along a line
extending from near Assaria to Nickerson, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mcpherson, Lindsborg, Moundridge, Inman, Galva, Canton, Marquette,
Little River, Lehigh, Windom, Durham, Mcpherson Airport and
Roxbury.
This includes Interstate 135 between Mile Markers 43 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 9712 3817 9741 3818 9813 3852 9798
3852 9792 3861 9792
TIME...MOT...LOC 0047Z 257DEG 31KT 3869 9764 3815 9805
HAIL...1.00IN
WIND...60MPH
$$
VAUGHAN2 follow-up statements
724
WWUS53 KICT 300103
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
803 PM CDT TUE MAY 29 2018
KSC113-115-159-300145-
/O.CON.KICT.SV.W.0108.000000T0000Z-180530T0145Z/
McPherson KS-Rice KS-Marion KS-
803 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR MCPHERSON...EASTERN RICE AND NORTHWESTERN MARION COUNTIES...
At 801 PM CDT, severe thunderstorms were located along a line
extending from near Assaria to near Nickerson, and are nearly
stationary. At 755 PM CDT a trained spotter reported an estimated
60mph wind gust near Inman.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mcpherson, Lindsborg, Moundridge, Inman, Galva, Canton, Marquette,
Little River, Lehigh, Windom, Durham, Mcpherson Airport and Roxbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 9712 3817 9741 3818 9813 3852 9798
3852 9792 3861 9792
TIME...MOT...LOC 0101Z 257DEG 31KT 3869 9764 3815 9805
HAIL...1.00IN
WIND...60MPH
$$
VAUGHAN208
WWUS53 KICT 300125
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
825 PM CDT TUE MAY 29 2018
KSC113-115-159-300134-
/O.CAN.KICT.SV.W.0108.000000T0000Z-180530T0145Z/
McPherson KS-Rice KS-Marion KS-
825 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR MCPHERSON...EASTERN RICE AND
NORTHWESTERN MARION COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and central Kansas.
LAT...LON 3861 9712 3817 9741 3818 9813 3852 9798
3852 9792 3861 9792
TIME...MOT...LOC 0122Z 257DEG 31KT 3869 9764 3815 9805
$$
VAUGHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:52 PM CDT, 56 minutes earlier.
Area forecast discussion, May 29, 6:52 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Wichita KS 652 PM CDT Tue May 29 2018 .SHORT TERM...(This evening through Thursday night) Issued at 312 PM CDT Tue May 29 2018 Main challenge in the short term will the timing and intensity of the thunderstorm activity this afternoon and evening. Instability is strong with more than two grand of CAPE and 30 to 40 knots of shear will make this afternoon and evening ripe for severe weather. While golf ball sized hail and severe wind will be the initial primary threat, this will transition into a wind and heavy rain threat by the evening hours. PW is very high, generally holding in the 1.4 inch range which is well above the normal of 0.9 inches for this time of year. Moisture transport is also strong with good mid and upper level dynamics will make any storm that develops this afternoon and evening a very effective rain maker. Much of the thunderstorm activity will have very heavy rain and will likely cause localized flooding. Once the frontal system moves through the region late tonight, the thunderstorm threat will come to an end. Unfortunately, this front will not change the air mass much if at all. Temperatures will still remain unseasonably warm and humid for the most part Wednesday and Thursday. Storm chances for Wednesday are good as there still is plenty of moisture available but instability, forcing and upper level dynamics are significantly less. As such, severe weather chances will drop off significantly Wednesday. However, with the ample moisture available, any storms that do develop will be capable of producing very heavy rain and some localized flooding in the southern areas of the CWA. Thursday, the rain and thunderstorm threat will shift a little more to the east into the Southeastern portions of Kansas. Metzger .LONG TERM...(Friday through Tuesday) Issued at 312 PM CDT Tue May 29 2018 Main challenge in the extended will be the extent of the heat for Friday and the timing of the cold front which will bring temperatures back down toward normal for this time of year. Friday, a mid level ridge will encroach on the region ahead of the cold front will southerly winds. This will allow temperatures to approach record levels for this time of year. If the wind shifts a little more to the west, records will become quite likely. The front is expected to come through later. Unlike the previous frontal system which came through Tuesday and Wednesday, this system will likely come through dry as the moisture transport just is not there to support significant thunderstorm development. By Saturday, winds will shift some out of the north and west and will allow temperatures to come back down toward normal for the weekend. Metzger && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 644 PM CDT Tue May 29 2018 A tough first six hours of this TAF period is expected as a line of well developed thunderstorms will be moving through the region. RSL looks to escape the bulk of the activity and GBD will likely see an end to the activity in the few hour or so. SLN, ICT and HUT will be next in line in the next hour and will likely have MVFR and IFR conditions through most of the evening with the thunderstorm activity. Hail is also a likely possibility as well. SLN, ICT and HUT will likely see an end to this activity near 04-05Z this evening. CNU will be the last to get in on the thunderstorm activity with thunderstorms expected to arrive near 07-08Z this morning. Once the thunder end, VFR conditions are expected to return to the region. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 91 68 93 / 80 10 40 10 Hutchinson 64 90 66 93 / 80 10 30 10 Newton 65 89 67 92 / 80 10 40 10 ElDorado 65 89 68 90 / 80 10 50 20 Winfield-KWLD 66 90 69 92 / 70 10 50 20 Russell 61 89 63 93 / 60 0 10 0 Great Bend 62 88 63 92 / 60 0 20 0 Salina 64 91 66 94 / 80 10 20 10 McPherson 64 90 65 93 / 70 10 30 10 Coffeyville 67 90 70 90 / 60 20 50 30 Chanute 66 89 69 89 / 60 20 50 30 Iola 66 88 69 89 / 50 20 50 30 Parsons-KPPF 67 90 70 90 / 60 20 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...ELM
Hazardous weather outlook, May 29, 4:35 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 435 PM CDT Tue May 29 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 435 PM CDT Tue May 29 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms will be developing this afternoon, generally along and west of Highway 99. Some of these storms are expected to be severe with golf ball sized hail and 70 mph winds. Additionally, an isolated tornado cannot be ruled out this afternoon. The hail threat will be primarily in the afternoon and early evening and will then transition to a wind and heavy rain threat. Many of these storms this evening hours are expected to have very heavy rain which is expected to cause localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for storms will diminish or end early Wednesday before returning Wednesday night through Thursday night. A few strong storms are possible Wednesday night across south central and southeast Kansas. Moisture levels are high enough to allow these storms to be a heavy rain threat. Localized flooding in low lying areas is likely with some of these storms. Heat and humidity will increase across the region late in the week, with heat index values at or above 100 degrees possible during the afternoon hours on Friday across much of the area. Scattered showers and thunderstorms will again be possible Monday night into Tuesday. Some of these storms could be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 29, 7:02 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 4 N UDALL 37.44N 97.12W
05/29/2018 E1.00 INCH COWLEY KS TRAINED SPOTTER
&&
RBLLocal storm report, May 29, 7:06 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 3 S MCPHERSON 38.33N 97.67W
05/29/2018 E1.00 INCH MCPHERSON KS PUBLIC
&&Local storm report, May 29, 7:07 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 1 SSW MCPHERSON 38.36N 97.67W
05/29/2018 E2.50 INCH MCPHERSON KS TRAINED SPOTTER
GOLF BALL TO BASEBALL SIZE HAIL.
&&Local storm report, May 29, 7:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND GST 4 SW ARLINGTON 37.86N 98.23W
05/29/2018 E60 MPH RENO KS TRAINED SPOTTER
&&
RBLLocal storm report, May 29, 7:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND GST 8 SW ARLINGTON 37.81N 98.28W
05/29/2018 E60 MPH RENO KS TRAINED SPOTTER
&&
RBLLocal storm report, May 29, 7:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG SYLVIA 37.96N 98.40W
05/29/2018 RENO KS PUBLIC
8 INCH DIAMETER TREE UPROOTED IN SYLVIA.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:00 PM CDT | Special Weather Statement | ICT | Butler | 30 min |
| May 29, 7:01 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Rice, Saline | 4 hr |
| May 29, 7:09 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 66 min |
| May 29, 7:16 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 29 min |
| May 29, 7:38 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 27 min |
| May 29, 7:55 PM CDT | Special Weather Statement | ICT | Harvey | 35 min |
| May 29, 8:04 PM CDT | Special Weather Statement | ICT | Harvey | 26 min |
| May 29, 8:05 PM CDT | Special Weather Statement | ICT | Harvey | 10 min |
| May 29, 8:10 PM CDT | Special Weather Statement | ICT | Marion | 35 min |
| May 29, 8:24 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 24 min |
| May 29, 8:27 PM CDT | Special Weather Statement | ICT | Marion | 33 min |
| May 29, 8:47 PM CDT | Special Weather Statement | ICT | Butler | 28 min |
| May 29, 8:50 PM CDT | Special Weather Statement | ICT | Harper | 25 min |
| May 29, 8:52 PM CDT | Special Weather Statement | ICT | Harper | 38 min |
| May 29, 9:01 PM CDT | Special Weather Statement | ICT | Marion | 29 min |
| May 29, 9:09 PM CDT | Special Weather Statement | ICT | Butler | 36 min |
| May 29, 9:13 PM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| May 29, 9:21 PM CDT | Special Weather Statement | ICT | Greenwood | 24 min |
| May 29, 9:49 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 56 min |
| May 29, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 47 min |
| May 29, 10:40 PM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 35 min |
| May 29, 11:02 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson, Woodson | 58 min |
| May 29, 11:15 PM CDT | Special Weather Statement | ICT | Chautauqua | 30 min |
| May 30, 12:01 AM CDT | Special Weather Statement | ICT | Labette, Montgomery, Neosho, Wilson | 29 min |
| May 30, 1:24 PM CDT | River Flood Warning | ICT | Russell | 25 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.